Texas, 2005

Tornadoes and Hail in Texas, May 28, 2005

May 28, 2005 · NWS HGX · 4 events in 3 counties and zones

2 tornado, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:05 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 28, 2:05 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SAT MAY 28 2005

.DISCUSSION...
A GOOD PART OF THE CENTRAL AND NORTHERN PORTIONS OF SOUTHEAST TEXAS
SAW SOME RAIN TODAY...BUT IT ENDED SOONER THAN EXPECTED. SUBSIDENCE
BEHIND THE ACTIVITY HAS KEPT ADDITIONAL DEVELOPMENT FROM OCCURRING.
WITH SEVERAL HOURS OF DAYTIME HEATING LEFT...THINK WE COULD STILL
GET SOME ISOLATED STORMS TO DEVELOP. IF ANYTHING DOES FORM...IT
SHOULD QUICKLY WEAKEN/DISSIPATE SHORTLY AFTER SUNSET. PROBLEM OVER
THE NEXT FEW DAYS (BEGINNING TONIGHT) WILL BE THE TIMING OF
SHORTWAVES MOVING ACROSS THE STATE AND HOW CLOSE TO SOUTHEAST TEXAS
WILL THEY GET. MODELS ARE NOT DOING A GREAT JOB SO FAR WITH THESE
DISTURBANCES. WE COULD VERY WELL SEE ANOTHER BATCH OF STORMS DEVELOP
TONIGHT AND MOVE ACROSS PORTIONS OF OUR AREA TOMORROW MORNING...
LEAVING SOME OF THE AFTERNOON DRY AGAIN (JUST LIKE TODAY). AND THE
SITUATION CHANGES LITTLE MONDAY THROUGH WEDNESDAY AS THESE HARD TO
TIME IMPULSES MOVE ACROSS SOUTHEAST TEXAS. WILL THEREFORE GO WITH
HIGHISH POPS (50%-60%) SUNDAY THROUGH MONDAY...AND THEN LOWER THEM A
LITTLE (30% TO 40%) MONDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME
LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT OVER THE NEXT SEVERAL
DAYS DUE TO HIGH PRECIPITABLE WATER VALUES. UPPER RIDGING MIGHT GET
STRONG ENOUGH THURSDAY THROUGH NEXT SATURDAY...SO WENT WITH 20% POPS
FOR MAINLY AFTERNOON ACTIVITY. TEMPERATURES WILL CHANGE LITTLE ON
PREDICTED LOWS. WILL SHOW A GRADUAL WARMUP FOR DAYTIME HIGHS AS THE
UPCOMING WEEK PROGRESSES DUE TO EXPECTED LESS RAIN AND CLOUD COVER.

SPC HAS EXPANDED THEIR DAY TWO (SUNDAY) SLIGHT RISK AREA TO INCLUDE
ALL OF SOUTHEAST TEXAS. THERE ARE SOME INDICATIONS THAT PORTIONS OF
OUR AREA MIGHT GET VERY UNSTABLE (LIS -9 TO -10...CAPES AROUND
4000). WE MAY END UP NEEDING TO MENTION A CHANCE OF SEVERE
THUNDERSTORMS IN TOMORROWS FORECAST. STAY TUNED 42
&&

.MARINE...
WINDS WILL PICK UP A LITTLE OVER THE NEXT COUPLE OF DAYS AS THE
PRESSURE GRADIENT TIGHTENS OVER THE WATERS. THE STRONGEST WINDS ARE
EXPECTED SUNDAY NIGHT AND MONDAY WHERE WINDS/SEAS COULD BRIEFLY
REACH CAUTION CRITERIA OVER THE 20 TO 60 NM WATERS. WINDS/SEAS WILL
DROP OFF MONDAY NIGHT THROUGH MIDWEEK AS FRONT STALLS ACROSS SE TX.
SERIES OF SHORTWAVES WILL KEEP THREAT OF TSRA AND LOCALIZED ROUGH
SEAS IN PLACE FOR THE NEXT FEW DAYS.  35
&&

.AVIATION...
PRECIP ASSOCIATED WITH SHORTWAVE CROSSING THE AREA HAS NOW PUSHED
EAST OF THE TAF SITES. SUBSIDENCE BEHIND EXITING SHORTWAVE WILL
LIMIT THE AMOUNT OF ADDITIONAL DEVELOPMENT THIS AFTN...SO EXPECTING
ONLY ISOLATED SHRA/TSRA TO FIRE WITH DAYTIME HEATING AND ALONG THE
SEABREEZE FRONT. GIVEN THE EXPECTED LOW COVERAGE DID NOT MENTION ANY
PRECIP OR CBS IN THE TAFS THIS AFTN. EXPECT TO SEE GROUND FOG FORM
AGAIN LATE TONIGHT BUT WITH A LITTLE BETTER MIXING IN PLACE DO NOT
EXPECT VISIBILITIES AS TO DROP AS LOW AS THEY WERE THIS MORNING.
NEXT SHORTWAVE WILL AFFECT THE AREA BETWEEN 12Z AND 18Z SUNDAY WITH
THE NEXT SIGNIFICANT THREAT OF TSRA.  35
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  85  71  85  71 /  30  60  50  50  30
HOUSTON (IAH)              73  86  73  86  73 /  30  60  50  50  30
GALVESTON (GLS)            77  85  77  85  77 /  30  50  50  50  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.
&&
Hazardous weather outlook, May 28, 1:44 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
244 PM CDT SAT MAY 28 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
244 PM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH HIGH MOISTURE
LEVELS TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST TUESDAY. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREAWIDE
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Madison

When
May 28, 4:44 PM CST to 4:46 PM CST
Where
Madison County, Midway
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -95.767

Tornado at Highway 21 East or 10 miles east of I-45; no damage.

Tornado, Houston

When
May 28, 5:08 PM CST to 5:12 PM CST
Where
Houston County, 3 mi SSE of Austonia
Rating
F0
Path length
0.5 mi
Path width
35 yd
Reported by
GENERAL PUBLIC
Coordinates
31.150, -95.617

Tornado a few miles north of the Eastham prison unit near FM 230; no damage.

Hail, Houston

When
May 28, 5:10 PM CST
Where
Houston County, Lovelady
Measured
0.88 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -95.433

Hail, Walker

When
May 28, 6:20 PM CST
Where
Walker County, Riverside
Measured
1.75 in hail
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -95.417

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450967, 5450968, 5450969, 5450970.